Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: zyprexa for atypical depression? Mark H.

Posted by JohnX2 on March 31, 2002, at 10:21:54

In reply to Re: zyprexa for atypical depression?, posted by Mark H. on March 31, 2002, at 9:48:11

> It works for me, prn.
>
> I *am* bipolar (II), but my depression is both refractive and atypical. I eat and sleep all the time when depressed. I tried more than 25 ADs and adjunctives over a 4 year period before finding the right mix for me.
>
> When my twice-annual cycles became annoyingly agitated a couple of years ago, SLS suggested I try Zyprexa, and my psychiatrist agreed. A ten-day course put me back on track, and I experienced no withdrawal problems on 5mg a day.
>
> Now, I use it infrequently (one or two 2.5mg tablets taken once or twice a month) to "reset" as needed. It's a god-send for me, the perfect fast, short-term intervention. I'm able to stop the problem and recover before the agitation, despair, obsession or rage has a chance to do much psychological damage.
>

Agreed, its an easy med to get-in-and-out. So if it helps, great. If not, bail. No painful weeks of hell like an AD. ;)


> I realize it may not work this well for everyone, but because of its relative safety and fast action, I believe it *may* be worth trying with a broader range of patients, including those with unipolar depression. The enormous "plus" of Zyprexa in those who respond well to it is the potential to use it as needed rather than continuously.
>
> I have not read anywhere that the newer, atypical anti-psychotics (including Zyprexa) cause tardive dyskinesia, nor do I understand why TD is even part of this discussion. Have I missed some new findings? Please let me know, as I don't keep up as well as many of you.
>

I took the medicine for about 4 months continually at 5 mg (it was a godsend for my agitation and sleep problems, I am bpii). In January I developed severe Mania which may have been precipitated by tapering off Klonopin. During this time period I raised my Zyprexa dose to 20 mg to help curb the near psychosis and I started to experience twitching and clenching in my left fist. I later tapered off the Zyprexa, but I occasionally get a clenching in my left fist which may or may not be a tardive dystonia which may or may not have been caused by the Zyprexa (exacerbated by the mania and strong dosing). It also could have been exacerbated by the Klonopin taper which was reducing Gaba and deprotecting neurons (maybe some toxic transmission), so who knows.

Regards,
John


> In general, I think we have to be careful about using "always" and "never" when discussing medications, unless there is a documented risk of damaging side effects (as with dangerous drug interactions, for instance). Otherwise, we tend to expose ourselves to the single contradiction that disproves the generality.
>
> I am continuously amazed and grateful for the level of intelligence, concern and care people on this board offer to one another. Thank you all for being here.
>
> With appreciation,
>
> Mark H.


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:JohnX2 thread:100817
URL: http://www.dr-bob.org/babble/20020327/msgs/101095.html